Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 4, 2002, 3:27 PM EDT for Warren County, Pennsylvania. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 3:27 PM EDT (19:27 UTC)
- Expired
- Jun 4, 2002, 4:30 PM EDT
- In force
- 63 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Warren County, PA
The radar
The Buffalo radar (KBUF), 134 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 4:15 PM EDT | Hail 1 | Sheffield, PA | Quarter sized hail was reported in Sheffield. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
172 WUUS51 KCTP 041927 SVRCTP PAC123-042030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 326 PM EDT TUE JUN 4 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WARREN COUNTY IN PENNSYLVANIA * UNTIL 430 PM EDT. * AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF GARLAND...OR 14 MILES SOUTHWEST OF WARREN...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHAPMAN SP AT 340 PM. WARREN AT 345 PM. SHEFFIELD AND KINZUA DAM AT 355 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$ LAT...LON 4181 7950 4163 7947 4164 7897 4187 7892 JL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:55 PM EDT, 32 minutes earlier.
Area forecast discussion, Jun 4, 2:55 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 255 PM EDT TUE JUN 4 2002 WARM FRONT BEGINNING TO NUDGE NE ACROSS SW PORTION OF CWA...AND IS PROVIDING THE FOCUS FOR SOME TSTM DEVELOPMENT. WIND FIELDS ALOFT NOT TERRIBLY STRONG YET...BUT WILL GRADUALLY STRENGTHEN AFTER SUNSET. VERY SHARP DEWPT GRADIENT NOTED...WITH U 50S ON N SIDE OF BOUNDARY...AND L 70S ON S SIDE. THINK TSTMS WL CONTINUE TO DEVELOP AND INCREASE IN AREAL COVERAGE THROUGH DUSK...AND ACTUALLY SHOULD CONT SEVERAL HOURS AFTER DUSK. PERHAPS AN MCS TO DEAL WITH...AS HAS HAPPENED LAST FEW NIGHTS ALONG/JUST N OF WARM FRONT. PWAT INCS TO IN EXCESS OF 1.5 IN LATER TONIGHT...INDICATING POTENTIAL FOR HEAVY RAIN WITH ANY TSTMS. ALSO WITH INCREASING MID LEVEL WIND FIELDS...WL ADD MENTION OF STRONG GUSTY WINDS. ACTIVITY SHOULD WANE AFTER MIDNIGHT...ALLOWING PATCHES OF FOG TO FORM IN VERY MOIST AIRMASS. ON WED...AS MID LEVEL WINDS STRENGTHEN FURTHER...SEVERE WEATHER POTENTIAL INCS ACROSS THE CWA. INSTABILITY ABUNDANT...AND WITH FRONT APPROACHING FROM NW...WOULD EXPECT BROEKN LINES OF TSTMS ACROSS NW AND CENTRAL TO FORM DURING THE LATE AFTERNOON...AND REACHING SE PORTIONS AROUND OR JUST AFTER 00Z. FRONT A BIT SLOWER ON RECENT MODEL RUNS...SO WL MAINTAIN SHOWER AND TSTM THREAT INTO WED NIGHT ACROSS THE CWA. FOR THU...FRONT SLOWLY EXITS SE...BUT MID/UPPER LEVEL TROUGH HANGS BACK TO OUR W FOR THE FIRST PART OF THE DAY. ETA KEEP SHOWERS IN THE VICINITY THROUGH AT LEAST EARLY AFTERNOON...WITH AVN LINGERING PRECIP JUST THROUGH MID MORNING. FOR NOW...WL TAKE COMPROMISE WITH AROUND MIDDAY MOST ZONES...AND THROUGH EARLY AFTERNOON FAR SE. HIGH PRESSURE THEN MOVES IN FOR THU NIGHT INTO SAT...WITH MOSTLY CLEAR SKIES AND TEMPERATURES AVERAGING NEAR OR A BIT ABOVE SEASONAL LEVELS. NEXT WEATHER MAKER IS SLOW MOVING FRONT APPROACHING FROM W FOR LATE MON INTO TUE. KL
In the hours before
Special weather statement, Jun 4, 11:20 AM EDT, 4 hours 7 minutes before
PAZ004-010-017>019-024>026-033>036-050015- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1120 AM EDT TUE JUN 4 2002 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND WESTERN PENNSYLVANIA... A WARM FRONT LOCATED JUST TO THE SOUTHWEST OF PENNSYLVANIA LATE THIS MORNING WILL DRIFT NORTHEAST AND EXTEND FROM NEAR BRADFORD TO ALTOONA BY LATE THIS AFTERNOON. VERY WARM AND HUMID AIR WILL COMBINE WITH SOME CLEARING TO PRODUCE STRONG TO SEVERE THUNDERSTORMS NEAR...AND TO THE WEST OF THE WARM FRONT DURING THE MID TO LATE AFTERNOON HOURS. THE PRIMARY DAMAGE THREAT FROM THE STORMS WILL BE IN THE FORM OF LOCALIZED STRAIGHT LINE...DOWNBURST WINDS AND HAIL. THE THUNDERSTORMS WILL DIMINISH IN INTENSITY LATER THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN SPOTTERS MAY BE ACTIVATED THIS AFTERNOON. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OR EMERGENCY OPERATIONS CENTER...AND ASK THAT THE INFORMATION BE RELAYED TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. KL FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Jun 4, 11:50 AM EDT, 3 hours 37 minutes before
PAZ004-005-010-011-017>019-024>026-033>036-042245- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1150 AM EDT TUE JUN 4 2002 ...THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND WESTERN PENNSYLVANIA... A WARM FRONT LOCATED JUST TO THE SOUTHWEST OF PENNSYLVANIA LATE THIS MORNING WILL DRIFT NORTHEAST AND EXTEND FROM NEAR BRADFORD TO ALTOONA BY LATE THIS AFTERNOON. VERY WARM AND HUMID AIR WILL COMBINE WITH SOME CLEARING TO PRODUCE STRONG TO SEVERE THUNDERSTORMS NEAR...AND TO THE WEST OF THE WARM FRONT DURING THE MID TO LATE AFTERNOON HOURS. THE PRIMARY DAMAGE THREAT FROM THE STORMS WILL BE IN THE FORM OF LOCALIZED STRAIGHT LINE...DOWNBURST WINDS AND HAIL. THE THUNDERSTORMS WILL DIMINISH IN INTENSITY LATER THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. SKYWARN SPOTTERS MAY BE ACTIVATED THIS AFTERNOON. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OR EMERGENCY OPERATIONS CENTER...AND ASK THAT THE INFORMATION BE RELAYED TO THE NEAREST NATIONAL WEATHER SERVICE OFFICE. KL FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:04 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 56 min |
| Jun 4, 4:31 PM EDT | Severe Thunderstorm Warning | CTP | Elk | 59 min |
| Jun 4, 5:34 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 56 min |
| Jun 4, 5:44 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 61 min |
| Jun 4, 6:22 PM EDT | Tornado Warning | CTP | Clearfield | 23 min |
| Jun 4, 6:44 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 46 min |
| Jun 4, 7:04 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 56 min |
| Jun 4, 7:50 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Mifflin | 55 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.